Maine, 2007

Damaging Winds in Maine, August 25, 2007

August 25, 2007 · NWS GYX · 15 events in 7 counties and zones

Severe thunderstorms started to develop in New Hampshire late in the afternoon of August 25th and pushed eastward into western Maine during the evening hours. All reports of severe weather were due to strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms started to develop in New Hampshire late in the afternoon of August 25th and pushed eastward into western Maine during the evening hours. All reports of severe weather were due to strong winds. Two people were injured when a tree was blown down onto a motorcycle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 25, 1:11 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 25, 1:11 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
211 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
TONIGHT...STALLING NEAR THE COAST ON SUNDAY BEFORE MOVING OUT TO
SEA SUNDAY NIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION
MONDAY AND TUESDAY. A SLOW-MOVING COLD FRONT WILL CROSS THE REGION
LATE WEDNESDAY THROUGH THURSDAY. HIGH PRESSURE FOLLOWS THE FRONT
FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
MAIN CONCERN IS STRONG TO SVR TSTMS THAT ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING. SPC HAS JUST ABOUT THE ENTIRE FA IN A
SLGT RISK AREA. WILL CONTINUE THE ENHANCED WORDING FOR LARGE HAIL,
DAMAGING WINDS, HEAVY RAIN AND FREQUENT LIGHTNING IN THE GRIDS AND
ZONES.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A SLOW MOVING CDFNT WILL MOVE SE ACROSS THE FA TNGT...STALLING
NEAR THE COAST ON SUNDAY. THIS WILL BRING SCT SHRA AND TSTMS
OVERNIGHT AND DURING THE DAY ON SUNDAY. EVEN WITH THE CDFNT NEAR
TO THE COAST ON SUNDAY THE HOT AND VERY HUMID AIR MASS WONT
COMPLETELY CHANGE ACROSS THE FA. MOS GUIDANCE ONLY LOWERS SFC DEW
POINTS INTO THE 60S THRU SUNDAY AFTERNOON. GENERALLY USED A BLEND
OF NAM AND GFS40 ALONG WITH MAV AND MET MOS GUIDANCE...THOUGH
LEANED MORE TOWARD MAV MOS OVER MET MOS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
HEIGHTS GRADUALLY LOWER THROUGH THE PERIOD WITH A RETURN OF NORMAL
OR SLIGHTLY BELOW NORMAL TEMPERATURES BY THE LATTER HALF OF THE WORK WEEK.
A SERIES OF COLD FRONTAL PASSAGES WILL BRING SCATTERED CONVECTION
OTHERWISE DRY WEATHER EXPECTED FOR MUCH OF THE PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /18Z SATURDAY THROUGH SUNDAY/...STG TO SVR TSTMS PSBL
THRU THIS EVENING WITH SLGT RISK OF SVR WX PER SPC OUTLOOK. PSBL
STG GUSTY WINDS, HAIL, BRIEFLY LIFR CONDITIONS AND FREQUENT
LIGHTNING PSBL WITH ANY TSTMS THRU THIS EVENING. POP NOT HI ENOUGH
TO MENTION IN TAFS AT THIS TIME BUT IT CONTINUES TO BE HIGHLIGHTED
IN THE TWB ROUTE FCST. AFTER THIS EVENING STILL SCT SHRA AND
TSTMS PSBL WITH BRIEFLY LWR CONDS. OTRW VFR TO MVFR IN H WITH
PATCHY F FORMING LATER TNGT...ESPECIALLY AT KLEB WHERE LIFR CONDS
PSBL. ON SUNDAY THE SLOW MOVING CDFNT WILL STALL NEAR THE COAST
AND AN UNSTABLE AIR MASS WILL REMAIN EVEN WELL BEHIND THE FNT DUE
TO SW FLOW ALOFT AND SFC DEW POINTS STILL IN THE 60S ACROSS THE
FA. THUS A CHC OF SHRA AND TSTMS REMAINS FOR SUNDAY THOUGH POP NOT
HIGH ENOUGH TO FCST IN THE TAFS AT THIS TIME.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...SCATTERED THUNDERSTORMS
ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AHEAD OF A COLD FRONT.

&&

.MARINE...
SHORT TERM /18Z SATURDAY THROUGH SUNDAY/...WILL CONTINUE THE
MINIMAL SMALL CRAFT ADVISORY FOR SEAS THOUGH A FEW S TO SW GUSTS
COULD REACH THE 25 KT SCA THRESHOLD FOR WINDS. WINDS LATER TNGT AS
THE PRES GRADIENT EASES. SEAS LET UP BLO SCA LVLS FOR SUNDAY
DESPITE A CONTINUED ONSHORE FLOW.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...OUTSIDE OF SCATTERED CONVECTION
WITH A SERIES OF COLD FRONTAL PASSAGES...WINDS AND SEAS ARE EXPECTED
TO REMAIN BELOW SMALL CRAFT VALUES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ150.

&&
Hazardous weather outlook, Aug 25, 9:11 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1011 AM EDT SAT AUG 25 2007

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-261415-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
1011 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL FOR THE
REGION THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING FOR SEVERE WEATHER REPORTS OF ANY HAIL OR WIND DAMAGE.
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

THE PUBLIC IS ALSO ASKED TO RELAY REPORTS OF HAIL OR DAMAGING WINDS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...
1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

In the hours before

Local storm report, Aug 25, 5:58 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
658 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             NEWPORT                 43.37N 72.17W
08/25/2007  E0.75 INCH       SULLIVAN           NH   PUBLIC

&&

ERICSC
Special weather statement, Aug 25, 6:16 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
716 PM EDT SAT AUG 25 2007

MEZ008-009-260015-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
716 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 815 PM EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
19 MILES NORTH OF LAKE MOXIE TO 40 MILES WEST OF THE FORKS...OR ALONG
A LINE EXTENDING FROM 16 MILES NORTHWEST OF GREENVILLE TO 7 MILES
NORTH OF COBURN GORE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THE FORKS...LAKE MOXIE
AND CARATUNK THROUGH 815 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

RAM
Local storm report, Aug 25, 6:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
718 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 SSW CLAREMONT        43.24N 72.42W
08/25/2007  E0.88 INCH       SULLIVAN           NH   PUBLIC

&&

ERICSC
Local storm report, Aug 25, 6:19 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
719 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SUNAPEE                 43.39N 72.09W
08/25/2007  E0.75 INCH       SULLIVAN           NH   PUBLIC

&&

ERICSC
Local storm report, Aug 25, 6:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
722 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     8 NNE PLYMOUTH          43.86N 71.63W
08/25/2007                   GRAFTON            NH   PUBLIC

            NUMEROUS TREES AND WIRES DOWN NEAR CAMPTON.

&&

ERICSC
Local storm report, Aug 25, 6:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
725 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     WARREN                  43.92N 71.89W
08/25/2007                   GRAFTON            NH   AMATEUR RADIO

            NUMEROUS TREES AND POWER LINES DOWN.

&&

ERICSC

The radar

The Portland,ME radar (KGYX), 44 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
August 25, 6:25 PM EST to 6:28 PM EST
Where
Oxford County, Hiram
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.880, -70.800

A severe thunderstorm downed trees in Hiram.

Thunderstorm Wind, York

When
August 25, 6:25 PM EST to 6:27 PM EST
Where
York County, Cornish
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.800, -70.800

A severe thunderstorm downed trees in Cornish.

Thunderstorm Wind, Cumberland

When
August 25, 6:30 PM EST to 6:33 PM EST
Where
Cumberland County, Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.120, -70.680

A severe thunderstorm downed trees in Harrison.

Thunderstorm Wind, Franklin

When
August 25, 6:30 PM EST to 6:34 PM EST
Where
Franklin County, Phillips
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -70.330

A severe thunderstorm downed trees and wires in Phillips.

Thunderstorm Wind, Cumberland

When
August 25, 6:33 PM EST to 6:36 PM EST
Where
Cumberland County, 4 mi NW of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.941, -70.527

A severe thunderstorm with winds estimated at 60 mph downed trees 4 miles northwest of Raymond.

Thunderstorm Wind, York

When
August 25, 6:35 PM EST to 6:38 PM EST
Where
York County, Limington
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.730, -70.720

A severe thunderstorm downed trees on wires in Limington.

Thunderstorm Wind, York

When
August 25, 6:39 PM EST to 6:42 PM EST
Where
York County, Parson Field
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
43.730, -70.930

Winds from a severe thunderstorm blew a tree down onto a motorcycle injuring 2 people in Parsonsfield.

Thunderstorm Wind, Androscoggin

When
August 25, 6:40 PM EST to 6:43 PM EST
Where
Androscoggin County, Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.070, -70.380

A severe thunderstorm downed large limbs and wires on main street in Poland.

Thunderstorm Wind, Franklin

When
August 25, 6:50 PM EST to 6:53 PM EST
Where
Franklin County, Wilton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.580, -70.220

A severe thunderstorm downed trees and wires in Wilton.

Thunderstorm Wind, Franklin

When
August 25, 6:55 PM EST to 6:58 PM EST
Where
Franklin County, New Sharon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.630, -70.020

A severe thunderstorm downed trees and wires in New Sharon.

Thunderstorm Wind, Kennebec

When
August 25, 7:10 PM EST to 7:13 PM EST
Where
Kennebec County, Rome
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.580, -69.850

A severe thunderstorm downed trees and wires in Rome.

Thunderstorm Wind, Kennebec

When
August 25, 7:15 PM EST to 7:18 PM EST
Where
Kennebec County, Oakland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.550, -69.720

A severe thunderstorm downed trees and wires in Oakland.

Thunderstorm Wind, Somerset

When
August 25, 7:19 PM EST to 7:24 PM EST
Where
Somerset County, North Anson
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.850, -69.880

A severe thunderstorm downed trees partially blocking Route 201-A in North Anson.

Thunderstorm Wind, Kennebec

When
August 25, 7:25 PM EST to 7:30 PM EST
Where
Kennebec County, Waterville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.550, -69.630

A severe thunderstorm downed large limbs and power lines in Waterville.

Thunderstorm Wind, Kennebec

When
August 25, 7:30 PM EST to 7:34 PM EST
Where
Kennebec County, Belgrade
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.450, -69.830

A severe thunderstorm downed numerous trees and wires in Belgrade.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54866, 54867, 54868, 54869, 54870, 54871, 54872, 54873, 54875, 54876, 54877, 54878, 54879, 54880, 54881.